Phenylephrine Class Action Lawsuit
Class Action Lawsuits
Mass Tort / MDL
Justice For Everyone
Active Ingredient in Hundreds of Over-the-Counter Medicines Ineffective for Treatment of Nasal Congestion: Millions of Americans Eligible to File Claim
Singleton Schreiber has filed a class action lawsuit against fourteen companies that make and/or sell over-the-counter cold, flu, and allergy medicines containing phenylephrine, an active ingredient an FDA advisory board has unanimously agreed does not work to relieve nasal congestion. Anyone who has purchased nasal decongestant medicine containing phenylephrine may be eligible to join the lawsuit.
Studies have shown that phenylephrine taken orally is ineffective as a decongestant, yet companies have continued to advertise and market products containing this ingredient as a remedy for nasal congestion. According to the FDA, Americans spend nearly $1.8 billion a year on cold and allergy medicines containing phenylephrine, and the actual number is likely higher.
Singleton Schreiber aims to protect the interests of everyday people against corporate wrongdoing and help consumers recover some of the money they spent on these products.
How to File a Phenylephrine Lawsuit Claim
Any individual in the United States who purchased oral phenylephrine products intended to relieve nasal congestion among other cold and flu symptoms may be eligible to file a claim. Fill out a form today to see if you qualify and find out how you can get compensation.
Phenylephrine is used as an active ingredient in at least 250 brand-name and generic-brand cold, flu, and allergy products. These products are sold at major retailers such as Walmart, Target, CVS, Walgreens, Albertsons Companies, Rite Aid, and Amazon.com. Examples of products applicable to this lawsuit include, but are not limited to:
- Sudafed Sinus Congestion
- Tylenol Cold & Flu Severe
- Nyquil Severe Cold & Flu
- Theraflu Severe Cold Relief
- Mucinex Sinus Max
- Benadryl Allergy Plus Congestion
- Robitussin Severe Multi-Symptom Cough, Cold + Flu Syrup
- Sinex Nighttime Sinus Relief
- Theraflu Multi-Symptom Severe Cold Relief
- Contac Day & Night Multi-Symptom Cold + Flu
- Advil Multi-Symptom Cold & Flu
- Alka-Seltzer Plus Severe Cold & Cough
*Note nasal sprays and drops containing phenylephrine are still considered effective.
FDA Unanimously Votes Oral Phenylephrine Ineffective
The makers and distributors of products containing phenylephrine have known for years that the ingredient works no better than a placebo at treating nasal congestion when taken orally. On September 12th, 2023, an FDA advisory committee unanimously concluded, based on existing scientific studies, that the “actual oral bioavailability of PE [phenylephrine] is less than 1%”.
The review was prompted by University of Florida researchers who also challenged the drug’s efficacy in 2007. The FDA allowed the products to remain on the market until additional research became available. All 16 members of the committee agreed this time.
While the determination is preliminary, the FDA could eventually require drugmakers to remove oral medicines containing phenylephrine from store shelves. “I feel this drug in this oral dose should have been removed from the market a long time ago,” said Jennifer Schwartzott, the patient representative on the FDA panel.
How Phenylephrine Became the Decongestant Drug of Choice
Phenylephrine is a drug that has been in medical use since the late 1930s. The medication has various uses, including as a nasal decongestant, to increase blood pressure, dilate the pupils, and relieve hemorrhoids.
The FDA conducted a significant review of drugs in the 1960s and 1970s as a comprehensive evaluation of prescription and over-the-counter drugs available in the United States. The primary goal of the review was to determine retroactively whether drugs on the market were safe and effective based on scientific standards. The studies that led to the approval of phenylephrine would likely not hold up to today’s standards.
Still, phenylephrine was one of three drugs approved to relieve nasal congestion in 1976. It was not used as widely then, but it would later become the safest and most accessible of the three, and thus, the most profitable. At the turn of the century, phenylpropanolamine, another one of the ingredients approved, was linked to deadly brain bleeds. This prompted manufacturers to shift to pseudoephedrine, another medication used to treat nasal congestion.
But in 2006, pseudoephedrine was moved behind pharmacy counters because it was being used to make crystal meth. By default, phenylephrine assumed the role of the primary over-the-counter decongestant drug, even though it was being questioned as a viable medication for decongestion.
Phenylephrine Lawsuit News
- ClassAction.org: Active Ingredient in Hundreds of Cold and Flu Meds Is ‘Entirely Ineffective,’ Class Action Says
- Legal Newsline: Class action claims Walgreens, Walmart, others falsely marketed Phenylephrine as decongestant
- USA Today: FDA panel declares decongestant phenylephrine ineffective. What it is and what products contain it
View Our Phenylephrine Class Action Lawsuit
Millions of Californians, and hundreds of millions of Americans, spend hard-earned money to purchase these products for help relieving congestion and other associated cold and flu symptoms because they are told… that they work for that very purpose. For years, Defendants have advertised and marketed the Phenylephrine Products to unsuspecting consumers despite knowing that phenylephrine is ineffective for the treatment of nasal congestion and the other cold and flu symptoms for which Defendants promote its use.
Frequently Asked Questions
While oral medicines containing phenylephrine have been declared ineffective in treating nasal congestion by an FDA advisory committee, they are not considered unsafe. Moreover, these medicines may contain ingredients that treat other cold, flu, and allergy symptoms and thus may still be useful for consumers when taken as directed.
The FDA’s determination is considered preliminary, and the agency’s next step will be to decide whether to revoke phenylephrine’s classification as “generally recognized as safe and effective,” which allows drug manufacturers to include the ingredient in over-the-counter medicines without regulator approval.
The following have been named as defendants in Pack et al. v. Johnson & Johnson Consumer Companies, Inc. et al.:
- Johnson & Johnson
- Reckitt Benckiser
- Bayer Healthcare
- Procter & Gamble
- Church & Dwight Co.
- CVS Pharmacy
- Albertsons Companies
- Rite Aid
Active ingredients will be listed on the back of the medicine box, if not the front. However, there are a few things to consider when checking your medicines for phenylephrine.
Firstly, note that the FDA has declared that phenylephrine as an oral medication is ineffective – meaning nasal sprays and drops containing the ingredient are still considered effective.
Secondly, there are 2 ingredients closely related in name that are used to treat nasal congestion – pseudoephedrine and phenylephrine. The class action lawsuit only pertains to phenylephrine, which some brands refer to as “PE” on their packaging.
Thirdly, phenylephrine is found most commonly in over-the-counter (OTC) medications, but you should check all of your medicines to be sure.